Texas, 2014

Damaging Wind in Texas, September 4, 2014

September 4, 2014 · NWS EWX · 1 event in 1 county or zone

The remnants of Tropical Storm Dolly pumped deep moisture into South Central Texas which produced pulse thunderstorms one of which produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The remnants of Tropical Storm Dolly pumped deep moisture into South Central Texas which produced pulse thunderstorms one of which produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 4, 10:53 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 4, 10:53 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1153 AM CDT THU SEP 4 2014

.AVIATION...
/18Z TAFS/
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS
THE I-35 CORRIDOR SITES THROUGH THIS EVENING. MVFR CIGS ARE
POSSIBLE AS THESE SHOWERS/STORMS MOVE OVER TERMINALS.
OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH LATE THIS EVENING
FOLLOWED BY MVFR EARLY OVERNIGHT HOURS. THERE MAY BE FEW HOURS OF
IFR CIGS MAINLY AT KSAT AND KSSF AROUND DAWN TO ABOUT 13Z FRIDAY.
WINDS WILL PERSIST FROM THE SOUTHEAST ABOUT 10 KNOTS THROUGH THIS
EVENING BECOMING LIGHT AFTER MIDNIGHT TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 1050 AM CDT THU SEP 4 2014/

UPDATE...
BROUGHT POPS IN THE 30-40% RANGE MAINLY EAST OF I-35 AND SOUTH OF
HIGHWAY 90 TO ACCOUNT FOR CURRENT RADAR TRENDS. SWATH OF MOISTURE
COMING IN FROM THE GULF IS ALLOWING FOR SCATTERED COVERAGE OF
SH/TS AND THIS SHOULD CONTINUE AT LAST THROUGH THE AFTERNOON
HOURS.

PREV DISCUSSION... /ISSUED 627 AM CDT THU SEP 4 2014/

AVIATION...IFR CONDITIONS ARE CURRENTLY PREVAILING AT ALL OF THE
AERODROMES...WITH THE EXCEPTION OF DRT...WHICH IS REPORTING FEW060.
LOW CEILINGS WILL CONTINUE TO PLAGUE THE AIRPORTS UNTIL MVFR AND
THEN VFR DEVELOPS DURING THE MORNING AND AFTERNOON...RESPECTIVELY...
DUE TO INCREASING WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE AND
ABUNDANT SUNSHINE. THESE FAVORABLE AVIATION CONDITIONS WILL LAST
UNTIL LATE TONIGHT OR THE EARLY MORNING HOURS OF FRIDAY...WHEN
MVFR RE-DEVELOPS ONCE AGAIN AS FORECAST....WITH THE POSSIBILITY OF
IFR NEEDING TO BE INCLUDED IN FUTURE TAF ISSUANCES. CONDITIONS
WILL THEN BEGIN TO IMPROVE FRIDAY MORNING AFTER SUNRISE.

PREV DISCUSSION... /ISSUED 352 AM CDT THU SEP 4 2014/

SHORT TERM (TODAY THROUGH FRIDAY)...GOES SOUNDER OF PW CONTINUES
TO INDICATE PWS POOLED NEAR 2 INCHES ACROSS THE EDWARDS PLATEAU
SOUTHEAST INTO THE BRUSH COUNTRY AND COASTAL PLAINS. THERE HAVE
BEEN A FEW SHOWERS OVERNIGHT ACROSS THIS AREA. HI RES MODELS
INDICATE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING DURING THE DAY TODAY ACROSS CENTRAL AND WESTERN
AREAS...POSSIBLY FARTHER EAST AND NORTH THAN YESTERDAY. SIMILAR TO
YESTERDAY...ACTIVITY SHOULD END AROUND SUNSET...WITH RE-DEVELOPMENT
OF STRAY TO ISOLATED SHOWERS AFTER MIDNIGHT ACROSS THE COASTAL
PLAINS AND EDWARDS PLATEAU. MOISTURE LINGERS INTO FRIDAY...WITH
AGAIN POSSIBLE ISOLATED SHOWERS AND STORMS...ESPECIALLY ALONG AND
SOUTH OF I-10.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...DRYING AND SLIGHT
WARMING TREND SATURDAY. DETERMINISTIC RUNS OF ECMWF AND GFS AND
ENSEMBLE MEANS HAVE BEEN CONSISTENT WITH INDICATING A WEAK COLD
FRONT MOVING INTO NORTHERN AREAS OF THE CWA LATE SATURDAY NIGHT
INTO SUNDAY MORNING. ECMWF HAS BEEN SLIGHTLY MORE BULLISH IN QPF
OVER THE NORTHERN AND CENTRAL CWA SUNDAY WHERE MOISTURE IS
POOLED...HOWEVER 00Z GFS IS TRENDING THAT WAY AS WELL. WILL
CONTINUE WITH BROAD BRUSH OF 20 POPS FOR MOST OF THE AREA (EXCEPT
SOUTHWEST ZONES) FOR SUNDAY. THE FRONT WASHES OUT BY MONDAY.
MODELS ARE INDICATING CONSIDERABLE MID LEVEL DRYING OCCURRING
MONDAY THROUGH WEDNESDAY AND THE MID AND UPPER LEVEL RIDGE
FLATTENING ACROSS THE AREA. LOOK FOR A WARMING TREND AS WELL
MONDAY THROUGH WEDNESDAY...WITH MAX TEMPS AROUND 100 AGAIN IN SOME
AREAS. A QUICK PEAK BEYOND THE 7 DAY...POTENTIALLY BETTER CHANCES
FOR PRECIP LATE NEXT WEEK AS DEEPER UPPER LEVEL TROUGH DEVELOPS
OVER THE NORTHERN PLAINS...SENDING POTENTIALLY STRONGER FRONT
TOWARDS THE AREA. TROPICAL TAP OUT OF THE SOUTHERN GULF COULD BE
IN PLAY AS WELL. BUT CONSIDERABLE SPREAD IN ECMWF AND GFS
ENSEMBLES AT THIS TIME SO STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  98  76  98  76 /  10  10  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  74  98  73  98  72 /  10  10  10  10  10
NEW BRAUNFELS MUNI AIRPORT     75  98  74  98  74 /  10  10  10  10  10
BURNET MUNI AIRPORT            74  96  74  95  74 /  10  -   10  10  10
DEL RIO INTL AIRPORT           75  95  77  98  77 /  10  20  20  10  10
GEORGETOWN MUNI AIRPORT        75  97  75  98  75 /  10  10  10  10  10
HONDO MUNI AIRPORT             74  95  73  96  72 /  10  10  10  10  10
SAN MARCOS MUNI AIRPORT        75  97  74  97  74 /  10  10  10  10  10
LA GRANGE - FAYETTE REGIONAL   76  98  75  98  74 /  10  20  10  20  10
SAN ANTONIO INTL AIRPORT       78  98  77  98  77 /  10  10  10  10  10
STINSON MUNI AIRPORT           77  99  76  99  76 /  10  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...09
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Sep 4, 3:00 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT THU SEP 4 2014

TXZ171>173-183>194-202>209-217>225-228-051100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 AM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TOMASELLI

The radar

The Austin/San Antonio radar (KEWX), 104 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gillespie

When
September 4, 12:25 PM CST
Where
Gillespie County, 1.19 mi E of Fredericksburg Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.250, -98.900

A thunderstorm produced wind gusts estimated at 60 mph that blew part of the roof off of a restaurant along with downing numerous trees in Fredericksburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543585.